Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Apr 30, 2003, 9:58 AM EDT for Miami-Dade County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 9:58 AM EDT (13:58 UTC)
- Expired
- Apr 30, 2003, 11:00 AM EDT
- In force
- 62 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 45 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 2.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
728 WUUS52 KMFL 301358 SVRMIA FLC086-301500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 958 AM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 1100 AM EDT * AT 958 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES SOUTHWEST OF ROYAL PALM RANGER STATION...MOVING NORTHEAST AT 10 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 2526 8086 2510 8077 2524 8034 2548 8047 .END RADER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:20 AM EDT, 38 minutes earlier.
Area forecast discussion, Apr 30, 9:20 AM EDT, 38 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI 920 AM EDT WED APR 30 2003 UPDATED MAINLY TO LOWER MAX TEMPS DUE TO CLOUD COVER AND RAIN. THE HIGHEST MAXS WILL OCCUR OVER THE NORTH SECTIONS...BUT STILL ONLY 80-83 DEGREES THIS AFTERNOON THROUGHOUT CWA AND THIS IS EXPECTED TOWARD MID/LATE AFTERNOON WHERE WE MIGHT SEE SOME TEMPORARY BREAKS IN PRECIP. ************* SOME CHANCE FOR PATCHY DENSE FOG THIS MORNING WITH VERY LIGHT WIND AND SMALL DEW POINT DEPRESSIONS...WILL HANDLE THAT AS IT OCCURS IF IT OCCURS. GENERAL ZONAL UPPER FLOW WILL CONTINUE ACROSS SOUTH FLORIDA FOR THE NEXT FEW DAYS WITH RIPPLES...AND IT WILL BE THE RIPPLES THAT WILL MAKE IT INTERESTING. MODEL RESOLUTION OF THE RIPPLES IS CRITICAL TO AN ACCURATE AND TIMELY FORECAST BUT WE HAVE FEW UPPER AIR OBSERVATIONS OVER THE GULF SO MODELS MAY OR MAY NOT HAVE THE RIGHT SOLUTION. AT ANY RATE...WITH AN OLD FRONT STILL LYING ACROSS SOUTH FLORIDA...PLENTY OF MOISTURE AVAILABLE...AND SUPPORTING UPPER ATMOSPHERE DYNAMICS...THE NEXT COUPLE OF DAYS LOOK WET FOR SOUTH FLORIDA. RAPIDLY WARMING TOPS OF WHATS LEFT OF WHAT WAS AN IMPRESSIVE MID GULF MCC IS MOVING OVER WESTERN CUBA. THE GFS AND ETA MODELS SHOW THE VORT MAX ASSOCIATED WITH THIS FEATURE MOVING ACROSS THE STRAITS AND WEAKENING AND ACTUALLY SHOWING NIVA ACROSS SOUTH FLORIDA THIS MORNING BUT SOME WEAK PIVA THIS AFTERNOON WHICH SHOULD AID SEABREEZE CONVECTION. WILL SHADE MAX TEMP FORECAST UP A DEGREE OR TWO IN ANTICIPATION OF MORE MORNING SUNSHINE AND THE FACT THAT YESTERDAY WE REACHED 90 AT SEVERAL SOUTH FLORIDA LOCATIONS BEFORE THE CONVECTION STARTED. AFTER THAT...BOTH MODELS LATCH ONTO A FEATURE THAT RIGHT NOW...2 AM...SHOULD BE EXITING THE NORTHEAST COAST OF MEXICO AND MOVING OVER THE WESTERN GULF. INDEED THE WATER VAPOR LOOP DOES SHOW SOMETHING THERE AT THE TIME OF THIS WRITING SO WILL ACCEPT THIS SCENARIO. THE BEST VERTICAL MOTION APPEARS TO BE EARLY THURSDAY MORNING AND FAVORING THE SOUTHWEST GULF COAST. THIS FAVORABLE SUPPORT CONTINUES MOST OF THE DAY THURSDAY. THE GFS LOOKS A BIT DRAMATIC IN DEVELOPING A 1008 LOW EAST OF CAPE CANAVERAL BY THURSDAY EVENING SO I WILL EASE OFF THE VERY STRONG WINDS SHOWN BY THAT MODEL FOR THURSDAY IN FAVOR OF THE MESOETA SOLUTION. THE MESOETA ALSO DEVELOPS A LOW EAST OF FLORIDA BY THURSDAY EVENING BUT NOT NEAR SO DEEP. HEAVY RAINFALL SEEMS A GOOD BET IN SOME LOCATIONS ESPECIALLY SOUTHWEST GULF COAST AND THE LAKE REGION. HOWEVER...WE SHOULD BE ABLE TO HANDLE 3 TO 4 INCHES OF RAIN IN DRY SEASON SO WILL CONTINUE THE HEAVY RAIN WORDING BUT WILL NOT ISSUE A FLOOD OUTLOOK. THERE MAY BE LOCALIZED URBAN TYPE FLOODING SO MUST MONITOR. BY FRIDAY MORNING WITH CYCLOGENESIS OVER THE ATLANTIC EAST OF THE CAROLINAS...THE WIND FLOW SHOULD BE WEST AND NORTHWEST ENOUGH ACROSS SOUTH FLORIDA TO DRY US OUT SOME BUT STILL SOME CHANCE FOR DIURNAL SEABREEZE SHOWERS. EXTENDED FORECAST...AT THIS TIME SATURDAY LOOKS LIKE BELOW CLIMATOLOGY POPS AS THE DRIER AIR AND HIGH PRESSURE BUILD IN BEHIND THE LOW...HOWEVER STRONG IT WILL BE. FOR SUNDAY...RETURN FLOW SETS UP AND THERE MAY BE SOME SEABREEZE TYPE SHOWERS IN THE AFTERNOON INLAND BUT STILL BELOW CLIMATOLOGY. MONDAY AND TUESDAY LOOK LIKE A NORMAL EAST TO SOUTHEAST FLOW AGAIN AND TYPICAL CONVECTION PATTERNS. MARINE...WILL BACK OFF WINDS TODAY A LITTLE BUT WILL LIKELY NEED AN EXERCISE CAUTION FOR TONIGHT AND PROBABLY SMALL CRAFT ADVISORIES FOR THURSDAY. AT PRESENT WILL NOT GO WITH THE GFS WINDS BUT WILL USE THE MESOETA WINDS AS A CLOSER IDEA. GENERALLY SOUTHEAST TODAY AND TONIGHT...COMING AROUND TO THE SOUTH AND SOUTHWEST THURSDAY AND THURSDAY NIGHT. FRIDAY THE WINDS SHOULD BE VEERING TO WEST AND FINALLY NORTHWEST FOR THE WEEKEND. FIRE WEATHER...IT WILL BE WET SO NO FIRE WEATHER CONCERNS. 50 STN WX HI LO HI LO HI PPPP ------------------------------- PBI TT 087/071 085/070 089 7883 FLL TT 086/073 085/072 088 7883 MIA TT 087/072 086/072 090 7883 APF TT 085/070 084/070 086 7982 .MIA...NONE.
Hazardous weather outlook, Apr 30, 5:45 AM EDT, 4 hours 13 minutes before
FLZ063-066>075-301500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 545 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY. ...HEAVY RAINS POSSIBLE LATE TODAY AND TONIGHT... A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE SOUTHERN GULF OF MEXICO THROUGH THURSDAY. INCREASING MOISTURE AHEAD OF THESE DISTURBANCES WILL FUEL NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTH FLORIDA TODAY AS SEA BREEZES COLLIDE ALONG A DECAYING FRONTAL BOUNDARY OVER THE AREA. THE INCREASED MOISTURE WILL ALSO PROMOTE AREAS OF HEAVY RAINFALL LATE TODAY AND TONIGHT...PRIMARILY IN THE SOUTHERN COUNTIES OF MIAMI-DADE...MAINLAND MONROE...AND COLLIER. LOCALLY HEAVY RAINFALL RATES IN EXCESS THREE INCHES PER HOUR ARE POSSIBLE. IN ADDITION...WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE THUNDERSTORM ACTIVITY WILL ALSO BRING THE POTENTIAL FOR FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND SMALL HAIL. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE THROUGH EARLY THURSDAY OVER SOUTH FLORIDA...THEN TAPERING OFF THROUGH LATE THURSDAY. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:05 AM EDT | Special Marine Warning | MFL | 55 min | |
| Apr 30, 9:54 AM EDT | Special Marine Warning | MFL | 66 min | |
| Apr 30, 11:47 AM EDT | Special Marine Warning | MFL | 58 min | |
| Apr 30, 1:27 PM EDT | Special Marine Warning | MFL | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.